Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 248, NWS Tallahassee, FL

July 5, 201510 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2015, 10:54 AM EDT for 10 counties in Georgia. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2015, 10:54 AM EDT (14:54 UTC)
Expired
Jul 5, 2015, 12:00 PM EDT
In force
66 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Lee County, GA, Miller County, GA, Mitchell County, GA, Worth County, GA

What was reported inside it

TimeReportWhereRemark
Jul 5, 11:55 AM EDTTSTM WND DMG5 E Baconton, GACOUPLE OF TREES DOWN ALONG HIGHWAY 93
Jul 5, 11:55 AM EDTTSTM WND DMG5 Nnw Cairo, GATREE DOWN ON HIGHWAY 112

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1478 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

784 
WUUS52 KTAE 051454
SVRTAE
GAC007-037-087-095-099-131-177-201-205-321-051600-
/O.NEW.KTAE.SV.W.0248.150705T1454Z-150705T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1054 AM EDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DECATUR COUNTY IN SOUTHWESTERN GEORGIA...
  EAST CENTRAL EARLY COUNTY IN SOUTHWESTERN GEORGIA...
  BAKER COUNTY IN SOUTHWESTERN GEORGIA...
  EASTERN MILLER COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHWESTERN GRADY COUNTY IN SOUTHWESTERN GEORGIA...
  MITCHELL COUNTY IN SOUTHWESTERN GEORGIA...
  EASTERN CALHOUN COUNTY IN SOUTHWESTERN GEORGIA...
  DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHWESTERN LEE COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL NOON EDT

* AT 1053 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE
  OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM NEAR LEESBURG TO NEAR DONALSONVILLE...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLQUITT...NEWTON...CAMILLA...PUTNEY...BAINBRIDGE...CAIRO...
  ALBANY...SYLVESTER...PELHAM...LEESBURG...BACONTON...LEARY...
  WHIGHAM...MARINE CORPS LOGISTICS BASE...WEST BAINBRIDGE...TURNER
  CITY...EAST ALBANY...WALKER...SALE CITY AND BRINSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3172 8380 3162 8380 3160 8375 3137 8392
      3133 8400 3115 8406 3108 8412 3087 8419
      3092 8476 3107 8473 3107 8481 3162 8448
      3162 8430 3173 8429
TIME...MOT...LOC 1453Z 258DEG 35KT 3170 8426 3101 8478 

$$

42-DVD
1 follow-up statement
738 
WWUS52 KTAE 051531
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1131 AM EDT SUN JUL 5 2015

GAC037-099-201-051540-
/O.CAN.KTAE.SV.W.0248.000000T0000Z-150705T1600Z/
EARLY GA-MILLER GA-CALHOUN GA-
1131 AM EDT SUN JUL 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EARLY...EASTERN
MILLER AND EASTERN CALHOUN COUNTIES IN SOUTHWESTERN GEORGIA IS
CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED 
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3172 8380 3162 8380 3160 8375 3137 8392
      3133 8400 3087 8419 3092 8476 3105 8458
      3108 8457 3108 8454 3117 8454 3160 8436
      3162 8430 3173 8429
TIME...MOT...LOC 1530Z 269DEG 26KT 3163 8407 3088 8459 

$$

GAC007-087-095-131-177-205-321-051600-
/O.CON.KTAE.SV.W.0248.000000T0000Z-150705T1600Z/
DECATUR GA-BAKER GA-GRADY GA-MITCHELL GA-DOUGHERTY GA-WORTH GA-
LEE GA-
1131 AM EDT SUN JUL 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
EAST CENTRAL DECATUR...BAKER...NORTHWESTERN GRADY...MITCHELL...
DOUGHERTY...SOUTHWESTERN WORTH AND SOUTHWESTERN LEE COUNTIES...

AT 1130 AM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
TURNER CITY TO NEAR BAINBRIDGE...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
NEWTON...CAMILLA...PUTNEY...BAINBRIDGE...CAIRO...ALBANY...
SYLVESTER...PELHAM...LEESBURG...BACONTON...WHIGHAM...MARINE CORPS
LOGISTICS BASE...WEST BAINBRIDGE...TURNER CITY...EAST ALBANY...
WALKER...SALE CITY...FORRESTER...SYLVESTER AIRPORT AND VADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN TALLAHASSEE.

&&

LAT...LON 3172 8380 3162 8380 3160 8375 3137 8392
      3133 8400 3087 8419 3092 8476 3105 8458
      3108 8457 3108 8454 3117 8454 3160 8436
      3162 8430 3173 8429
TIME...MOT...LOC 1530Z 269DEG 26KT 3163 8407 3088 8459 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:38 AM EDT, 16 minutes earlier.

Area forecast discussion, Jul 5, 10:38 AM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1038 AM EDT SUN JUL 5 2015

.NEAR TERM [THROUGH TODAY]...

THE UPPER LEVEL +PV ANOMALY OVER TENNESSEE VISIBLE IN THE SATELLITE
IMAGERY WILL LIFT NORTHEASTWARD SLOWLY THROUGH THE DAY. A TROUGH
EXTENDING FROM THIS DISTURBANCE IN TENNESSEE WRAPS AROUND THE
SOUTHEAST ALONG THE WESTERN HALF OF THE CAROLINAS, DOWN TO CENTRAL
GEORGIA AND ALABAMA AND THEN NORTHWESTWARD ACROSS CENTRAL
MISSISSIPPI INTO ARKANSAS. SATELLITE AND RADAR IMAGERY SHOW
CONVECTION LIGHTING UP ALONG THE TROUGH THIS MORNING, TRENDING WITH
EAST-SOUTHEASTWARD MOTION. ONE AREA OF CONVECTION HAS ALREADY
REACHED OUR SOUTHEASTERN ALABAMA AND FLORIDA PANHANDLE ZONES. PLENTY
OF GULF MOISTURE IS PLACE OVER THE SOUTHEASTERN STATES TO FEED THESE
THUNDERSTORMS AND INSTABILITY IN THE SOUTH IS ALREADY PRESENT AS
WELL- WITH THE 12Z TAE SOUNDING SHOWING MUCAPE AROUND 2500 J/KG AND
MID-LEVEL LAPSE RATES AROUND 6 C/KM. THE SOUNDING ALSO SHOWS 0-6 KM
SHEAR OF 23 KTS, WHICH IS HIGH FOR OUR AREA THIS TIME OF YEAR. WITH
ALL THESE INGREDIENTS IN PLACE, WE EXPECT ANOTHER ACTIVE DAY WITH
SOME OF THESE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND
POSSIBLY SOME SMALL HAIL.

THESE STORMS WILL MOVE FROM WEST TO EAST ACROSS OUR AREA THROUGH THE
DAY, WITH THERE BEING SOME MODEL DISCREPANCY AS TO THE TIMING IN THE
AFTERNOON AS THESE STORMS APPROACH SOUTHWEST GEORGIA AND THE FLORIDA
BIG BEND. TEMPERATURES TODAY WILL STAY IN THE MID 80S IN SOUTHEAST
ALABAMA WITH STORMS AND HIGH CLOUD COVERAGE THROUGH THE DAY, BUT
WARM TO THE LOW 90S IN THE FLORIDA BIG BEND AND SOUTH CENTRAL
GEORGIA, WHERE STORMS WILL DEVELOP LATER IN THE DAY.

&&

.PREV DISCUSSION [637 AM EDT]...

.SHORT TERM [TONIGHT THROUGH TUESDAY]...

THE BROAD, WEAK 500 MB TROUGH OVER THE SOUTHEAST THIS EVENING WILL
GRADUALLY FILL, WITH A WEAK ANTICYCLONE DEVELOPING TO OUR WEST. AT
THE SURFACE, THE EAST-WEST ORIENTED BERMUDA RIDGE ACROSS CENTRAL FL
WILL SHIFT SLIGHTLY TO THE NORTH, WEAKENING OUR LOCAL PRESSURE
GRADIENT. WE STILL EXPECT MONDAY TO BE A WET DAY IN TERMS OF HIGH
POP, AS THE 1000-700 MB MEAN WIND WILL BE FROM THE WEST AND DEEP
LAYER MOISTURE REMAINS PLENTIFUL. OUR POP IS IN THE 50-60 PERCENT
RANGE, BETWEEN THE MOS CONSENSUS AND ECAM VALUES. ON TUESDAY THE
1000-700 MB MEAN WIND WILL BE FROM THE NORTHEAST, WHICH WILL KEEP
THE FL PANHANDLE/BIG BEND SEA BREEZE FRONTS (AND ASSOCIATED DEEP
MOIST CONVECTION) PINNED AT THE COAST. DEEP LAYER MOISTURE WILL
BEGIN TO DECREASE SLIGHTLY, AND OUR POP IS ONLY IN THE 20-30 PERCENT
RANGE. WITH THE REDUCTION IN CLOUDS AND POPS WILL COME WARMER
DAYTIME TEMPERATURES, REACHING THE MID 90S ON TUESDAY.

.LONG TERM [TUESDAY NIGHT THROUGH SUNDAY]...

STRONG DEEP LAYER RIDGING WILL BE THE DOMINANT WEATHER FEATURE
ACROSS MUCH OF THE SOUTHEAST. THIS TYPE OF LARGE SCALE WEATHER
PATTERN USUALLY CORRELATES WELL WITH ABOVE-AVERAGE HIGH TEMPERATURES
AND BELOW-CLIMO RAIN CHANCES.

.AVIATION...

[THROUGH 12Z MONDAY] SCATTERED MVFR VISIBILITIES WILL AFFECT TLH
AND VLD FOR THE NEXT COUPLE OF HOURS. BY 12Z SHOWERS AND
THUNDERSTORMS WILL BEGIN TO IMPACT DHN AND THEN ECP. EVENTUALLY,
THE STORMS WILL SWEEP THROUGH THE REGION AFFECTING ALL TERMINALS.
EXPECT AS LOW AS LIFR CONDITIONS IN THUNDERSTORMS WITH THE
POSSIBILITY OF RATHER STRONG WIND GUSTS. STORMS SHOULD CLEAR BY
THIS EVENING WITH ONLY PATCHY CIG AND VIS RESTRICTIONS OVERNIGHT.

.MARINE...

WITH THE BERMUDA SURFACE RIDGE CLOSE BY TO THE SOUTH, THIS WOULD
GENERALLY BE AN EASY FORECAST OF LIGHT ONSHORE WINDS AND LOW SEAS
FOR THE NEXT SEVERAL DAYS. HOWEVER, THERE IS A COMPLICATING FACTOR
TODAY AND IT'S A MESOSCALE FEATURE, WHICH ARE CHALLENGING TO
FORECAST. SEVERAL LOCAL AND CONUS-SCALE WRFS BRING A FAIRLY POTENT
GUST FRONT RAPIDLY EASTWARD THROUGH OUR MARINE AREA TODAY. WHILE
THEY ARE IN GOOD AGREEMENT ON THIS GENERAL SCENARIO, THEIR TIMING
DIFFERS BY A COUPLE TO SEVERAL HOURS, SO WE USED A MIDDLE-GROUND
SOLUTION. THIS MEANS MARINERS CAN EXPECT AN ABRUPT INCREASE IN
WINDS, ALONG WITH A TEMPORARY WIND SHIFT TO THE WEST AS THE GUST
FRONT MOVES THROUGH THE REGION LATE THIS MORNING THROUGH AFTERNOON.

.FIRE WEATHER...

HAZARDOUS FIRE WEATHER CONDITIONS ARE NOT EXPECTED OVER THE NEXT
SEVERAL DAYS.

.HYDROLOGY...

ALTHOUGH RAINFALL WAS FAIRLY WIDESPREAD SATURDAY, MOST OF THE
AMOUNTS WERE HALF AN INCH OR LESS. WHILE LOCALLY HEAVY RAIN IS
POSSIBLE TODAY AND MONDAY, THE PROBABILITY OF GETTING 6 INCHES OF
RAIN WITHIN 25 MILES OF A POINT IS 10 PERCENT OR LESS. THE LOCAL
RIVERS CONTINUED BELOW THEIR ACTION STAGES, AND THIS APPEARS LIKELY
TO CONTINUE FOR THE NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   90  71  91  72  93 /  70  20  60  20  20
PANAMA CITY   87  76  87  76  88 /  80  20  40  20  20
DOTHAN        86  70  89  71  93 /  80  40  50  20  20
ALBANY        84  70  90  72  93 /  80  30  50  20  20
VALDOSTA      91  70  91  71  94 /  70  20  60  20  30
CROSS CITY    92  72  92  72  93 /  50  20  50  20  30
APALACHICOLA  86  74  89  75  90 /  70  20  40  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Jul 5, 10:51 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1051 AM EDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     MAYHAW                  31.18N 84.88W
07/05/2015                   MILLER             GA   911 CALL CENTER

            POWERS LINE DOWN IN WESTERN MILLER COUNTY

&&

MOORE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:24 PM EDTSevere Thunderstorm WarningTAEClay, Early, Randolph51 min
Jul 4, 8:26 PM EDTSpecial Weather StatementTAEQuitman34 min
Jul 4, 8:59 PM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Early, Quitman, Randolph, Terrell61 min
Jul 4, 9:59 PM EDTSpecial Weather StatementTAELee, Terrell61 min
Jul 5, 9:55 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Early, Miller, Seminole65 min
Jul 5, 11:21 AM EDTSevere Thunderstorm WarningTAEDecatur, Grady54 min
Jul 5, 12:53 PM EDTSpecial Weather StatementTAEBerrien, Brooks, Cook, Lanier, Lowndes, Tift52 min
Jul 5, 1:05 PM EDTSevere Thunderstorm WarningTAEBerrien, Cook, Lanier, Tift40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.